Extremely Depressed & Anxious
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Extremely Depressed & Anxious


My husband was diagnosed with bipolar about 3 years ago. He went from manic to now being extremely depressed. He tells me that he feels like he can not move. He has no energy what so ever. He also says that he is anxious all the time. He only takes a shower when he is made to and would not get out of bed if he wasn't made to. He is also vomiting every morning. He is currently taking 900mg of Lithium, 15 mg of Ability and the doctor just took him off 5 mg of zyprexa hoping to get back some of his energy. I am at my wits end trying to figure out what to do to help him get out of this depression. The doctor does not want to put him on a depression medicine because of the fear of sending him into a manic state.  Any suggestions would be greatly appreciated. Is it possible he is on too much medicine or not the right medicine. We have tried different ones including depakote but nothing seems to help for any longer than a week at a time.
 

Dear Kelly -- 
Make sure he has had his lithium level checked recently, with that vomiting.  While at it, make sure he's had his thyroid checked as well, since lithium can cause hypothyroidism which can produce most of these symptoms as well -- except the anxiety, most likely, the presence of which makes something as simple as low thyroid less likely, but still worth checking because it's so easy to fix. 

Unfortunately his circumstance is extremely common, though not usually so long-lasting.  In my experience the doc's who are the most phobic about using antidepressants are generally the ones who have learned the most about bipolar disorder, so that's a good sign there. But you and he and his doctor (who probably knows all these already) can look over the "nine antidepressants that aren't antidepressants" and make sure those are being used or considered. I have less confidence in aripiprazole (Abilify -- let's all boycott using that trade name, it's so smarmy) but that's mostly from less experience with it as I'm still only slowly beginning to use it much; so I don't have a feel for how that might be playing in to the current situation, for good or possibly for bad. 

I hope things improve soon, for the both of you (and his doc' too!)

Dr. Phelps


Published Sept. 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?